The Use of Steriods with IBD
When I was first diagnosed with Crohn’s, my doctors placed me on steroids. The steroids were an anti-inflammatory drug that helped calm the symptoms I was experiencing. Steroids, from what I learned, are great for short term use. I think of steroids as a “Band Aid.” You can cover up the issues, but it does not take them away. In terms of Crohn’s, steroids are used for a quick fix, but should not be used for a very long period of time.
Because I had an unusual case of Crohn’s I was placed on a very high dose of steroids, and it took me almost seven years to completely come off of it.
Wow, I never thought a medicine that would work so quickly, would do such harm to my body.
Over the seven-year course on steroids, I have experienced all the classic side effects. The anti-inflammatory would make my Crohn’s non-existent. I felt like I was able to eat anything! One of the side effects of the steroids was “extreme hunger.” I was always hungry. When I was done having a meal, I would be back eating another big meal within the hour. Because of the increased eating, my weight increased by as much as forty pounds at one point!
Another side effect of the prolonged use of steroids was that I developed Osteoporosis. I went for Dexa Exam, which is a bone density test. In 2010, the exam reveled that I had Osteoporosis, and that I would have to take yet another injection to keep it from getting worst. So there I was, a 25-year-old man, with bones like an 80 year old! Once a year, I went to an Oncologist, who was able to administer the intravenous medication.
I also developed cataracts. I had to see an eye surgeon, who determined that eventually, I would need surgery to improve my vision. In the meantime, my vision has been status quo, although it seems that I need a new prescription every two years.
But as I stated before, I felt great on the steroids.
I was so jittery, and full of energy. I could not sit still! I could not relax either, and it became an issue when it came time for sleeping. The medication gave me too much energy! Finally, I would have terrible mood swings. I would overreact at things that usually didn’t bother me. It wasn’t a great feeling, when I would yell at somebody for no reason.
I became “steroid dependent.” What I mean was that after all the surgeries, and procedures that finally got me stable with Crohn’s, it was time to start coming off the steroids. My doctor tapered me 10mg per week. It was too much, too fast! My symptoms were coming back, and coming back quickly. When I switched doctors, he began me on a slower taper. I was able to come down from 35mg to 0mg in a matter of a half a year. I would taper 2.5 milligrams per month. My body was getting used to it.
Finally in 2013, I came off the steroids completely. After a few weeks, I started to feel myself again. Mood swings were non-existent. My attitude had gotten better, and my last Dexa Exam showed that I do not have osteoporosis!
Steroids are a great and easy fix, but it is not the solution for Crohn’s. If you can stay away from them all together that will be a great thing!
Note: For the content of this article, I am talking about "anti-inflammatory steroids, not metabolic.
Have you visited our new and improved Forums page?